Minnesota, 2002

Hail in Minnesota, August 11, 2002

August 11, 2002 · NWS MPX · 3 events in 1 county or zone

3 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Aug 11, 2:30 AM CST, 12 hours 50 minutes earlier.

Area forecast discussion, Aug 11, 2:30 AM CST, 12 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
330 AM CDT SUN AUG 11 2002

FORECAST CONCERNS ARE CONVECTION CHANCES TODAY AND HOW LONG TO KEEP
PRECIP IN ON MONDAY. BOTH ETA AND AVN SHOW A RATHER LARGE 6 HOUR
INCREASE IN PRECIPITABLE WATER DURING THE DAY OVER SOUTHERN
MINNESOTA WITH GOOD 850 MB THETA E ADVECTION. BEST UPPER JET SUPPORT
COMES IN TONIGHT INTO MONDAY MORNING THOUGH..WITH EASTERN CWA COMING
UNDER RIGHT ENTRANCE REGION. BEST THICKNESS DIFFLUENCE ASSOCIATED
WITH JET IS LATE TONIGHT AS WELL. WILL KEEP THE LOW POP IDEA TODAY
AND AFTERNOON BUT EXPAND THE CHANCE OVER MN PORTION OF CWA. WITH
INCREASING CAPE AND MOISTURE RETURN..COULD BE ISOLATED SEVERE BUT
WONT MENTION IN ZONES AT THIS TIME. TONIGHT SEVERE CHANCE STILL A
QUESTION. STRONG CELLS COULD DEVELOP IN THICKNESS DIFLUENT AREA IN
DAKOTAS AND MAY END UP BEING STRONG STORMS WITH HEAVY RAIN OVER OUR
AREA. AT ANY RATE..WILL KEEP WITH THE LIKELY POP SCENARIO TONIGHT.
AVN SLOWER BRINGING FRONT THROUGH...BUT LOCATION OF SURFACE PRES
RISES ABOUT SAME. SEEMS AS THOUGH WE GENERALLY HAVE AN UPPER TROUGH
AT OUR LONGITUDE..AND SYSTEM SHOULD MOVE ALONG.

.MSP...NONE.
RICHARDSON

In the hours before

Special weather statement, Aug 11, 10:45 AM CST, 4 hours 35 minutes before
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-112130-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1145 AM CDT SUN AUG 11 2002

...SEVERE WEATHER LIKELY ACROSS WEST CENTRAL MINNESOTA THIS
AFTERNOON AND TONIGHT...

THE STORM PREDICTION CENTER HAS INDICATED A MODERATE RISK OF SEVERE
THUNDERSTORMS FOR MUCH OF WEST CENTRAL MINNESOTA THIS AFTERNOON AND
TONIGHT. SURROUNDING THE MODERATE RISK...IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS MAINLY FOR THIS EVENING AND OVERNIGHT FOR SOUTH
CENTRAL AND EAST CENTRAL MINNESOTA...AND WESTERN WISCONSIN. SOME
CITIES IN THE MODERATE RISK INCLUDE ALEXANDRIA...WILLMAR...GRANITE
FALLS...BENSON...AND MORRIS. SOME CITIES IN THE SLIGHT RISK INCLUDE
THE TWIN CITIES...ST. CLOUD...NEW ULM...ALBERT LEA...EAU
CLAIRE...RICE LAKE...RED WING AND MANKATO.

A UNSEASONABLY STRONG DISTURBANCE ALOFT...WILL MOVE RAPIDLY FROM
MONTANA INTO NORTH DAKOTA THROUGH TONIGHT. THIS SYSTEM WILL ALLOW
LOW PRESSURE OVER SOUTHERN NORTH DAKOTA...TO STRENGTHEN AS IT MOVES
EAST...DRAGGING A COLD FRONT INTO THE EASTERN DAKOTAS BY SUNSET. A
WARM FRONT...EXTENDING SOUTHEAST OF THE LOW INTO SOUTHWESTERN
MINNESOTA...WILL LIFT NORTHEAST THIS AFTERNOON...AND WILL EXTEND ON
AN EAST TO WEST LINE FROM ALEXANDRIA TO CAMBRIDGE THIS EVENING.
RAPID MOISTURE RETURN THIS MORNING HAS ALREADY ALLOWED SURFACE
DEWPOINTS TO SURGE INTO THE UPPER 60S AND LOWER 70S...CREATING A
VERY UNSTABLE AIRMASS.

STRONG HEATING FROM AFTERNOON SUNSHINE...COMBINED WITH THE ADVANCING
WARM FRONT AND DISTURBANCE ALOFT WILL ALLOW SCATTERED THUNDERSTORMS
TO DEVELOP THIS AFTERNOON OVER THE EASTERN DAKOTAS AND WESTERN
MINNESOTA...ALONG THE ADVANCING WARM FRONT. THE INGREDIENTS WILL BE
IN PLACE FOR THESE STORMS TO RAPIDLY BECOME SEVERE...ESPECIALLY OVER
WEST CENTRAL MINNESOTA. THESE STORMS COULD PRODUCE VERY LARGE HAIL
GREATER THAN GOLFBALL SIZE...DAMAGING WIND GUSTS TO 70 MPH...AND
ISOLATED TORNADOES.

AS THE COLD FRONT MOVES INTO THE EASTERN DAKOTAS LATER THIS
EVENING...AN ADDITIONAL SEVERE THREAT WILL DEVELOP AS A LINE OF
THUNDERSTORMS SHOULD FORM ALONG AND AHEAD OF THE FRONT. THESE STORMS
WILL BE MORE WIDESPREAD...AND WILL MOVE QUICKLY TO THE EAST TONIGHT
ACROSS MINNESOTA. THESE STORMS WILL HAVE AN ENHANCED WIND DAMAGE
THREAT...AS WELL AS LARGE HAIL. THESE STORMS SHOULD BEGIN TO WEAKEN
AFTER MIDNIGHT AS THEY PUSH INTO WESTERN WISCONSIN...BUT WILL STILL
POSE A SEVERE THREAT.

ADDITIONALLY...IT APPEARS CONDITIONS ARE IN PLACE FOR VERY HEAVY
RAINFALL RATES WITH THESE STORMS. IN CENTRAL AND WESTERN
MINNESOTA...WHERE SEVERAL ROUNDS OF STORMS ARE LIKELY...RAINFALL
AMOUNTS COULD RANGE FROM 1 TO AS MUCH AS 3 INCHES...IF STORMS MOVE
OVER THE SAME AREA. THIS WOULD ADD THE PROBLEM OF SIGNIFICANT
PONDING OF WATER...AND SMALL STREAM FLOODING.

SPOTTERS...EMERGENCY MANAGERS...AND THE PUBLIC ALIKE SHOULD MONITOR
NOAA WEATHER RADIO...AND OTHER MEDIA OUTLETS FOR THE LATEST ON THIS
EXPECTED SEVERE WEATHER EVENT. SPOTTERS SHOULD ANTICIPATE ACTIVATION
THIS AFTERNOON OVER WESTERN AND CENTRAL MINNESOTA...AND IN EASTERN
MINNESOTA AND WESTERN WISCONSIN THIS EVENING AND OVERNIGHT.

BINAU

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Kanabec

When
August 11, 3:20 PM CST
Where
Kanabec County, Woodland
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
46.117, -93.283

Hail, Kanabec

When
August 11, 3:20 PM CST
Where
Kanabec County, Warman
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
46.067, -93.283

Hail, Kanabec

When
August 11, 3:22 PM CST
Where
Kanabec County, 5 mi N of Mora
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
45.950, -93.300

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2002Every state in 2002This day in weather historyWarnings in Minnesota, August 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5313944, 5313945, 5313946.